Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

An intrusion layer in stationary incompressible fluids: Part 1: Periodic waves

Forbes, L.K., Hocking, G.C.ORCID: 0000-0002-5812-6015 and Farrow, D.E. (2006) An intrusion layer in stationary incompressible fluids: Part 1: Periodic waves. European Journal of Applied Mathematics, 17 (05). pp. 557-575.

PDF - Published Version
Download (316kB)
Link to Published Version:
*Subscription may be required


Waves on a neutrally buoyant intrusion layer moving into otherwise stationary fluid are studied. There are two interfacial free surfaces, above and below the moving layer, and a train of waves is present. A small amplitude linearized theory shows that there are two different flow types, in which the two interfaces are either in phase or else move oppositely. The former flow type occurs at high phase speed and the latter is a low-speed solution. Nonlinear solutions are computed for large amplitude waves, using a spectral type numerical method. They extend the results of the linearized analysis, and reveal the presence of limiting flow types in some circumstances.

Item Type: Journal Article
Murdoch Affiliation: School of Chemical and Mathematical Science
Publisher: Cambridge University Press
Copyright: © 2006 Cambridge University Press
Item Control Page Item Control Page


Downloads per month over past year